| 13°C Dublin

Woman died after taking a cocktail of drugs, inquest told

a young woman who suddenly collapsed in a Dublin pub had taken ecstasy and cocaine, an inquest heard.

Olivia Beirne (29), from Glenville Road in Blanchardstown, Dublin 15, died at St James's Hospital on July 2 last year, three days after she suffered a cardiac event at Hogan's on George's Street.

Dublin Coroner's Court heard that she was drinking with friends at the pub at around 9pm on Sunday, June 30, when she collapsed. Witness Lynnette Cullen told the court that they were "having a laugh" when the incident happened.

"Olivia sat back down in her chair laughing and just fell onto the ground. We put her into the recovery position and shouted at bar staff to call an ambulance… I checked for a pulse but couldn't find one," she said.

Hogan's bar manager Ian Gleeson assisted Ms Cullen in performing CPR. Paramedics continued CPR and Ms Beirne was taken to St James's Hospital with spontaneous circulation re-established. However, she never regained consciousness and died as a result of multi-
organ failure.

The inquest heard from her friend Lesley McSweeney that she saw Ms Beirne taking MDMA - or ecstasy - in powder form earlier on the day of her collapse. She had also taken some cocaine.

surprise

"The weekend was Gay Pride weekend and a busy social weekend. We would never take drugs that regularly or that amount," she said.

Ms Beirne's father, Oliver Beirne, said the family had been "taken by surprise" to hear drugs where involved. She had always been "very much against" drug use, he said.

Ms Cullen said that she did not see Ms Beirne taking drugs that day and had never seen her take any.

Coroner Dr Brian Farrell said that the drugs had passed through Ms Beirne's system by the time she died, however, a toxicology screen of a blood sample taken on admission to hospital showed that she had taken MDMA - or ecstasy - and cocaine.

There was a "high level" of alcohol present as well. The evidence before the court suggested that Ms Beirne had suffered ventricular fibrillation - a rapid heartbeat - leading to a cardiac event, he told the family.

"Ecstasy is notorious for having unpredictable effects, some of which can be fatal," he said.

He returned a verdict of death by misadventure.

hnews@herald.com


Privacy